Discussions that mention morphine

Arachnoiditis board


You.re absolutely correct Steve, My Pm group actually added this info to the new PM contract we sign every year about 2 years ago. I've taken androgel off and on for the last 4 years depending on which med I'm using. Methadone was a major labido killer which is just one effect of low T levels. Morphine was never a problem for me, not oral or IT, But when they switched me to IT dilaudid, I instantly knew my levels had dropped and was retested and put back on androgel.

We have to realize we are the first control group for extended opiate use. Prior to the invention of OxyC in 96, only terminal patients used high potency meds around the clock. Whether or not they could function sexually or felt like beatng their chest was of little concern in managing hospice care.

There may not be confirmed studies about opiate effects on hormones, but my docs been doing it long enough to include it in his PM contracts which I see as nothing more than an elaborate informed consent form.

I'm glad he uses them and I'm glad he's informing people of the risks asoctated with prolonged opiate use. There are several people on the forum using androgel, getting injections or using the patches. Even women need to be aware of the efect opiates have on their hormone system. Your doc is doing the right thing by first confirming it's not a problem with your pituitary gland or caused by something better known, but this is a well known subject amongst PM docs and part of the reason I have a pet peeve about GP's playing PM doc, shrink or giving surgical opinions. They aren't PM's, They shouldn't be giving surgical opinions and they have no biz treating psych problems with meds they just learned about from the rep.

Sorry your having problems, but the topical "androgel" is very effective, just ask my wife. ;)
Take care, Dave
Hey Steve, I didn't notice a problem untill they put me on methadone. After a while and feeling really wrotten, They referred me to an endo, my first two test were low and I started at 5mgs a day and then moved to 10 mgs a day. Things stabalized and I felt better with methadone and androgel but my insurance changed and I was able to switch back to morphine/r Kadian. I continued taking the same dose of androgel while on morphine for about 3 months before retesting and my level had skyrocketed just from the switch back to morphine. My leel shot up so high after switching to morphine I was able to completely stop the androgel and still remain within normal ranges for someone my age.

Atfter 6 months I was quickly aproaching my max script benefit so I switched back to methadone and within a month I was back in the low 100's as far as T level and back on ansdriogel. Then I had the pump put in,and started with morphine and felt better again, we retested and I was well above normal again so I discontinued the A-gel again and stabalized out within normal ranges again. Later they switched me to dilaudid to prevent granulomas from the less soluable morphine and surprise surprise, Dialaudid had the same effect that methadone did. The feeling wasn't as profound but we tested levels and started back on the Agel. I only require half the dose on dilaudid that I need while on methadone but That's not enough info to draw an absolute conclusion and pass it on.

I do think it was pretty obviously that methadone had the most negative impact and morphine had virtually no impact where dilaudid had about half the impact that methadone did on me. Of course were all different, I'm sure there is a coralation between doses, but in my experience meth wa a much greater problem than any other med. The problem though is the risk involved with testosterone suplements. Prostate cancer is no joke, Hypogonadism is a nice medical term for your jewels shrinking which is something I would like to avoid and my doc isn't going to create an artificially high level just because it makes me feel better due to those risks. Basically it's not reasonable to expect a 40 year old to have the same levels as a 20 year old, I'm sure we would feel beter, but the risk outweighs the benefit. Another thing that helps is excercise, but I certainly didn't have the motivation to do that with the T levels of a young girl. LOL Once my levels had been corected excercise has been a daily part of how I manage pain.

Good luck and I hope they get things all sorted out. Take care, Dave
Dave,

Again, all good info.

I had a feeling that it was the methadone with me too. Before that I had used the fentanyl patch then switched to Avinza, and I don't recall any issues then compared to the period during and after methadone treatment. I was on the methadone for a few years up to 80mg/day. Now I'm back on morphine, with MS Contin, and liquid oxycodone for BT pain, but there's been no reversal of the low T symptoms. Of course, I have not yet begun T replacement therapy.

Thanks for the well wishes and I'll post progress as it comes.

Ernie,

I appreciate the added info about osteoporosis. I wasn't aware of that.

Thanks Again,

steve